Vol. 9 Issue 3
Sharing Med Errors
If you practice nonpunitive reporting of medication errors, everyone wins
I have been an emergency nurse for more than 20 years and have precepted new nurses. In that time I noticed many novice nurses make the same medication errors I made when I was inexperienced.
I clearly remember my first error. Early in my career, I was called to radiology to help with a patient with an allergic reaction to contrast dye. There were two syringes on the counter. One contained 50 mg of benedryl, the other 1 mg of 1:1,000 epinephrine (Epi). I mistakenly picked up the epinephrine syringe thinking I had the benedryl and proceeded to give it intravenous push (IVP).
For most allergic reactions, this concentration should only be given subcutaneously; given IVP it can cause increases in blood pressure, tachycardia, ventricular fibrillation, shock or cerebral hemorrhage.
I was fortunate; the patient was young and, with quick interventions from the house physician, suffered no adverse outcomes. When I was finally able to talk about this mistake years later, I was surprised to find many colleagues had made the exact same error.
Repeating Errors, Finding Solutions
I frequently scan medication error sections in nursing journals to jot down errors pertinent to ED nursing and in doing so, began to notice a pattern. Often serious errors with high potential to harm patients involved the same drugs. A good example was Epi 1:1,000 given IVP. Another repeated error in the journals was lidocaine IVP given to a patient in third-degree/complete heart block or a ventricular escape rhythm. This can cause suppression of all ventricular activity resulting in cardiovascular collapse.
Every time I became aware of a warning about a med error, I would add it to a small handwritten pocket guide I was assembling for the new nurses I was orienting.
In 1996, our ED's education committee decided to publish the "ED Orientation Survival Guide." The pocket-sized guide includes many high-risk drugs such as insulin, heparin, lovenox, labetalol, 1:1,000 Epi and tPA and what the common errors are.
Introduction to ISMP
Several years later, I volunteered to be ED nurse representative to the hospital-wide committee that discusses med errors.
I was introduced to the Institute for Safe Medicine Practice's (ISMP) "non-punitive system-based approach to error reduction." They advocate providing incentives for reporting errors without fear of disciplinary action.
This concept was new to me. Our hospital developed a new medication error reporting form that did not require a signature so errors could be reported anonymously. In addition, at each monthly meeting, we began reviewing the errors published in the ISMP's Medication Safety Alert bulletin. With each error, we asked, "Could this error happen in our hospital?" We found many of the ISMP tips invaluable.
I put up flyers with messages like, "Thank you for taking the time to report your med errors. The safest hospitals are the ones with the highest reporting rates."
At first the flyer got a few laughs, until I explained what it meant. Then our reporting rates began to increase. Our nurse manager, unit educator and myself began to meet to discuss and analyze errors to find contributing factors. We talked about what changes could be made to prevent more errors.
A recent experience was a perfect example of the benefits of a culture of sharing about medication errors. Upon returning to work after an absence, I discovered the pharmacy could no longer obtain solu-medrol. There was a note on our automated medication dispenser to substitute 20 mg of decadron for 125 mg of solu-medrol.
Although I should have known better, I asked a nurse if it was okay to give it the same way via IVP. She said yes, so I proceeded to give the decadron IVP. My first patient had no problem. The second patient complained of severe burning in the genital area. I immediately researched the drug and discovered the maximum amount of decadron given IVP is 10 mg. Thankfully, my patient suffered no permanent harm.
Emboldened by membership on the medication safety team, I told other nurses about the incident. The more nurses I talked with, the more I realized they were doing the same thing. Some of their patients also complained of burning in the genital area. I posted a flyer to alert staff that 20 mg of decadron should be diluted and given intravenous piggyback.
Several months later, one of our best, most experienced nurses said, "I learned something valuable from you. Now, when I make a med error, I tell everyone."
I regularly add errors documented by ISMP to my "Orientation Survival Guide." For example, ISMP reported a wait of 12 hours before starting heparin after Lovenox is given subcutaneously. Neglecting to do this has caused intracranial bleeds.
I do not believe the concept of sharing errors has to be limited to medication errors. Our ED recently purchased a new pediatric crash cart. I was in triage when a mother walked in with a 2-week-old baby who was having difficulty breathing.
Although there had been an orientation to the new cart several months before, I could not find the handle to the laryngoscope. It turns out it was in the bottom drawer, rather than the top drawer, where it had always been.
In the end, we ventilated the baby with the ambu bag a little longer and the baby was fine. However, I made a point of telling everyone. If I could not find it, then other nurses might not be able to find it.
The author's name was withheld at her request.